Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Suffered fatigue cipralex and rivotril. Prescribed wellbutrim. Guide?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hello Doctor

A small history in my medication.

I had fatigue with cipralex and rivotril.
So doctor advised wellbutrim xl 150.

This combination was very productive and I was very functional.

Based on facts provided, your suggestion is wellbutrim.

In this case, basically, I have to take this for 5 years like cipralex.

I have a feeling wellbutrim will make me more active (elevated mood and hyper).

I am waiting for a physician to write me this.

I will try for a period which you feel, before incorporating the feedback.

Posted Sat, 19 Oct 2013 in Depression
Answered by Dr. Preeti Parakh 53 minutes later
Brief Answer:
Negligible risk of becoming hyper with bupropion.

Detailed Answer:

Welcome back!

Of all the antidepressants, bupropion has the least chance of making people hyperactive and causing abnormally elevated mood. Even for people with bipolar mood disorder, where there is a danger of switching to mania on giving anti-depressants, bupropion is safer than any other antidepressant including cipralex. So please do not worry about becoming hyper with bupropion. If that did not happen with cipralex, it is even more unlikely with bupropion.

The five year period is not fixed. It is recommended by all the guidelines but the decision should be based on many factors. If the previous two episodes were mild and did not involve any serious threat to life (suicidal attempt), you may consider stopping earlier than five years and seeing how things go. Some people have very demanding jobs, where any dysfunction can result in huge losses. So for such people, stopping medicines will be very risky as a relapse can be very damaging to their career and future prospects. On the other hand, for a farmer with many family members to share his workload, the decision to stop medicines is easy as even if there is a relapse, rest of family will pitch in and manage. That is why, the duration of treatment should be decided only after looking at all these factors. Medication should be stopped only in those periods when life is running its usual course with no major upheavals expected. No change should be made if some major life events, like exams, marriage, job change, retirement etc, are anticipated, as one is vulnerable during periods of stress.

While you are on bupropion, if you can read about cognitive behavior therapy and incorporate some of the principles in your daily life, you will yourself gain the confidence of being able to cope well if a relapse occurs on stopping the medication. So please do not think that there is no possibility of being off medicines for the next five years. The other thing is that even if one takes medicines and is well for five years, there is still a risk of having another episode, though less than if untreated.

Please start the medicine when you can get it. Continue for a few months and see how things are. Use the time to strengthen your coping with stress, to find out if there are things that make you vulnerable to depression and see what you can do to change them. Make yourself stronger and fight the disease. Then decide how long you should continue the medication.

Hope you are absolutely fine soon.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Suffered fatigue cipralex and rivotril. Prescribed wellbutrim. Guide? 47 hours later

Good Evening Doctor

Have you ever treated or observed any male patient had success with wellbutrim on their third relapse (first two treated with cipralex and wellbutrim) ?

Also kindly allow me to appreciate a gesture in your last reply.
Your empathy towards work stress and socio economic observations in treating is really commendable, as some psychiatrists tend to overlook this key factor.

Tuesday and Wednesday, I had only one meal a day.
I had cipralex on monday, tuesday and wednesday.

I got wellbutrim yesterday night and had one today.

Contemplating to skip the cipralex tonight after reading your opinion.

Also one more question
1. This time, I was able to detect the depressive mood quicker and willing to admit defeat to be treated with medicine (last 2 occurences, I fight as much as possible, like losing 10 % of my body weight)

So my chances to get back to normalcy should be good.

need your guidance.

Thanks and grateful
Answered by Dr. Preeti Parakh 30 minutes later
Brief Answer:
I expect bupropion to work well.

Detailed Answer:

Welcome back!

I am sorry that I cannot specifically recall any particular male patient whose first two relapses were treated with cipralex and wellbutrin and the third again with wellbutrin. However, I have used this drug widely in mild to moderate cases of depression and subsequent relapses and found it to be very effective. The other thing is that if a drug has worked for you previously, there is a very strong possibility that it will work again for you. That is why, we are always very careful in taking the previous treatment history from patients and prefer to use the medicines that have worked in the past. Since both escitalopram and bupropion worked for you, it is likely that either of the two would have worked this time too, but as bupropion was associated with lesser adverse effects than escitalopram, you can choose it over escitalopram.

This time you were able to detect the symptoms of depression early because you have learned from your previous experience and applied the knowledge. However, when you started treatment early, you were not admitting defeat but you took a very bold decision by accepting that you were not well and chose to fight the disease by choosing the best weapon in your armory, which is the medicine you are taking. You helped yourself and this indicates that you will be normal soon. Please do not feel bad about depending on medicine. It is not a sign of weakness. The efforts that you are making to understand the disease and choose the best possible treatment for yourself show your superior intelligence, because of which I expect that you will also be able to apply the basic principles of cognitive behavior therapy in your day to day life later, which will improve your coping and reduce the chances of another episode.

Please try to have all the meals although you may not be having a good appetite. Continue 150 mg of bupropion for around two to three weeks and see how you feel. If there is no improvement by then, then the dose can be hiked to 300 mg per day.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor